Alert archive / Illinois / Tornado Warnings in 2022

Tornado Warning 30, NWS Quad Cities, IA

September 18, 2022Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this tornado warning at Sep 18, 2022, 10:30 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 15 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2022, 10:30 PM CDT (03:30 UTC)
Expired
Sep 18, 2022, 10:45 PM CDT
In force
15 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 10:31 PM CDTTSTM WND DMG3 S Milo, ILGRAIN BIN DOWN, UTILITY POLES SNAPPED, AND AN OVERTURNED LP TANK NEAR LOCATION.
Sep 18, 10:32 PM CDTTSTM WND DMG1 Wsw Lone Tree Corners, ILGRAIN BIN FELL ON TOP OF ANOTHER LP TANK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 9:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

040 
WFUS53 KDVN 190330
TORDVN
ILC011-155-190345-
/O.NEW.KDVN.TO.W.0030.220919T0330Z-220919T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
1030 PM CDT Sun Sep 18 2022

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southwestern Putnam County in north central Illinois...
  South central Bureau County in north central Illinois...

* Until 1045 PM CDT.
    
* At 1030 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Milo, or 13 miles southwest of Princeton,
  moving southeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lone Tree Corners around 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4115 8940 4115 8964 4123 8964 4123 8965
      4124 8968 4132 8956
TIME...MOT...LOC 0330Z 317DEG 35KT 4121 8958 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

McClure
2 follow-up statements
382 
WWUS53 KDVN 190337
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1037 PM CDT Sun Sep 18 2022

ILC011-155-190345-
/O.CON.KDVN.TO.W.0030.000000T0000Z-220919T0345Z/
Putnam IL-Bureau IL-
1037 PM CDT Sun Sep 18 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR WEST
CENTRAL PUTNAM AND SOUTH CENTRAL BUREAU COUNTIES...
    
At 1037 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lone Tree Corners, or 11 miles northwest of Lacon,
moving southeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Putnam and south central Bureau Counties, including the
following locations... Lone Tree Corners and Milo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4115 8943 4115 8964 4122 8964 4124 8949
TIME...MOT...LOC 0337Z 317DEG 35KT 4116 8952 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

McClure
734 
WWUS53 KDVN 190342
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1042 PM CDT Sun Sep 18 2022

ILC011-155-190352-
/O.EXP.KDVN.TO.W.0030.000000T0000Z-220919T0345Z/
Putnam IL-Bureau IL-
1042 PM CDT Sun Sep 18 2022

...THE TORNADO WARNING FOR WEST CENTRAL PUTNAM AND SOUTH CENTRAL
BUREAU COUNTIES WILL EXPIRE AT 1045 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Illinois.

LAT...LON 4115 8943 4115 8964 4122 8964 4124 8949
TIME...MOT...LOC 0342Z 317DEG 35KT 4113 8948 

$$

McClure

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Sep 18, 6:09 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 18, 6:09 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
Issued by National Weather Service La Crosse WI
609 PM CDT Sun Sep 18 2022

.SYNOPSIS...
Issued at 320 PM CDT Sun Sep 18 2022

Cold front pushing into northeast and western IA with very warm
and unstable airmass ahead of the front. Bulk shear of 55 kt
continues to spread eastward across IA with SBCAPE of 3500 J/kg
and steepening lapse rates. A strong short wave, seen on water
vapor movie loops, was diving into the northern Plains will
increase the mid level winds to 50+ kt across the area. LLJ will
also be increasing to 40+ kt this evening.

&&

.SHORT TERM...(This evening through Monday)
Issued at 320 PM CDT Sun Sep 18 2022

Key messages:

1) All modes of severe expected this evening into the overnight
   hours. Several tornadoes, possibly strong, giant hail (>2 inch
   dia), and damaging winds. In addition, there is a flash flood
   threat in our southern counties.

2) The severe threat will ramp up after dark which makes it
   potentially more dangerous.

3) Please have multiple ways to receive warnings.

Tonight: Strong parameters coming together for a significant
severe event for mid Sept. HRRR/NAMNEST ramp up the supercells by
7 pm then progressing to the south and east. The main area for
severe storms looks to be from the I-80 corridor southward into
northeast MO. After midnight, thunderstorms with large hail may
continue after midnight in our southern counties. Also, models
have been consistent showing backbuilding/training of storms in
our southern counties well into the overnight hours (flash flood
watch in effect). A weakening cold front will push through the cwa
with winds becoming north to northeast. Lows will range from the
mid 50s at Independence to the mid to upper 60s in our south.

Monday: The front looks to stall in or near the cwa or wash out as
it runs into a building hot dome to our south. Still humid in our
southern counties while less humid in the north. Highs will be in
the upper 70s to lower 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 320 PM CDT Sun Sep 18 2022

Monday night through Tuesday night...upper high remains centered
over Texas and Oklahoma with broad ridging over the Great Plains.
A weak wave topping the ridge may bring a chance of showers and
storms Monday night over northeast IA and northern IL. Warmest
day of the week will be Tuesday, with highs in the upper 80s/low
90s. Heat indices will be a few degrees warmer in the middle 90s.

Wednesday-Sunday...a strong wave near the US Canada border will
drag a cold front through the Midwest just in time to begin the
Fall season. Models have come in a little faster with this fropa
and as a result Wednesday will be cooler and windy. 1000-500mb RH
progs continue to be meager along the front. Nonetheless, slight
chance/chance PoPs are forecast for a few scattered showers/storms
along the front. A much cooler and less humid airmass will bring
high temperatures in the 60s for the end of the work week. Lows in
the upper 40s/low 50s are forecast. Near to below normal temps
next weekend with highs in the upper 60s to lower 70s and lows
in the upper 40s and 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 609 PM CDT Sun Sep 18 2022

Two aviation related focus items for tonight.

Main concern for tonight is impact of expected convection as wave
and associated cold front moves through. Storm risk is relatively
limited to areas along and south of I80 so will likely see at least
a brief period where MVFR to briefly IFR conditions could prevail in
areas of stronger storms. KBRL has highest risk and confidence for
prolonged impact depending on evolution of convective complex.

As convective risk wains overnight, ceilings should become VFR area
wide but will have to watch for development of any fog. This could
bring MVFR conditions into morning hours Monday.

&&

.HYDROLOGY...
Issued at 320 PM CDT Sun Sep 18 2022

Headlines: Flash flood watch in effect 7 pm this evening until
7 am Monday morning. This is for our southern counties.

Flash flood watch in effect in our southern counties as 1-3 inches
of rain fell last night. The highest amount was 3 inches near
Keosauqua in southeast Iowa. We are expecting intense storms later
this evening, then models suggest backbuilding/training storms
going well into the overnight hours. With PWAT's over 2 inches
this historically has proven to cause intense rainfall with
additional rain amounts tonight of 2-4 inches. Be especially
cautious at night when it is harder to recognize flood dangers.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch from 7 PM CDT this evening through Monday morning
     for Jefferson-Lee-Van Buren.

IL...Flood Watch from 7 PM CDT this evening through Monday morning
     for Hancock.

MO...Flood Watch from 7 PM CDT this evening through Monday morning
     for Clark-Scotland.

&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Shea/ARX
HYDROLOGY...Haase
Hazardous weather outlook, Sep 18, 3:28 AM CDT, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
328 AM CDT Sun Sep 18 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
328 AM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is an enhanced risk of severe thunderstorms late this
afternoon and evening for areas south of a line from Belle Plaine
Iowa through the Quad Cities. All severe weather hazards will be
possible including large hail, damaging wind, and a few tornadoes.
In addition, heavy rain may bring a localized flash flood threat
to southeast Iowa, northeast Missouri, and west central Illinois.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Hot and humid conditions are forecast Tuesday, with afternoon
heat indices in the mid to upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and tonight.

GROSS

In the hours before

Local storm report, Sep 18, 8:58 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             KEWANEE                 41.24N 89.93W
09/18/2022  M1.00 INCH       HENRY              IL   BROADCAST MEDIA

&&

PS
Local storm report, Sep 18, 9:04 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             MEMPHIS                 40.46N 92.17W
09/18/2022  E1.25 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

PS
Local storm report, Sep 18, 9:18 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             DURANT                  41.60N 90.91W
09/18/2022  M1.75 INCH       CEDAR              IA   PUBLIC

&&

PS
Local storm report, Sep 18, 9:22 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             MEMPHIS                 40.46N 92.17W
09/18/2022  M2.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

PS
Local storm report, Sep 18, 9:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND DMG     2 W BETTENDORF          41.56N 90.51W
09/18/2022                   SCOTT              IA   NWS EMPLOYEE

            3 INCH DIAMETER BRANCH DOWN WITH WIND, TIME
            ESTIMATED FROM RADAR.

&&

PS
Local storm report, Sep 18, 9:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             DURANT                  41.60N 90.91W
09/18/2022  M2.50 INCH       CEDAR              IA   BROADCAST MEDIA

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:18 PM CDTSevere Thunderstorm WarningDVNBureau, Henry42 min
Sep 18, 9:15 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island45 min
Sep 18, 9:29 PM CDTSevere Thunderstorm WarningDVNRock Island15 min
Sep 18, 9:37 PM CDTSevere Thunderstorm WarningDVNHancock53 min
Sep 18, 9:47 PM CDTSevere Thunderstorm WarningDVNHenry28 min
Sep 18, 9:47 PM CDTTornado WarningDVNHancock28 min
Sep 18, 10:11 PM CDTSevere Thunderstorm WarningDVNBureau, Henry34 min
Sep 18, 11:32 PM CDTSevere Thunderstorm WarningDVNHancock19 min
Sep 19, 12:49 AM CDTSevere Thunderstorm WarningDVNHancock56 min
Sep 19, 1:41 AM CDTSevere Thunderstorm WarningDVNHancock14 min
Sep 19, 2:23 AM CDTSevere Thunderstorm WarningDVNHancock, McDonough52 min

Nearby

Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.